Montana, 2016

Damaging Wind in Montana, May 30, 2016

May 30, 2016 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced a severe wind gust just northeast of Baker.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced a severe wind gust just northeast of Baker.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 30, 2:09 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, May 30, 2:09 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Billings MT
309 PM MDT MON MAY 30 2016

.SHORT TERM...valid for Tue and Wed...

Scattered showers and thunderstorms will continue into evening as
the low pressure continues to move across the area. Most of
activity will be showers, but a few thunderstorms are possible
through the afternoon. Overnight in the higher terrain there could
be some snowfall, which could produce some issues over the
Beartooth Pass. Some lingering showers will continues on the
backside of the low during the day tomorrow. This will mainly be
from Miles City and Broadus east towards the Dakotas.

The bigger concern tomorrow will be the winds increasing. The
pressure gradient will increase across the area late tonight. The
strongest winds for the western and central zones will be during
the late morning then decreasing through the day. Across the east
the winds will continue to be gusty through the afternoon, before
tapering off during the early evening. Gusts 40 to 50 mph are
possible. On top of this temperatures will remain cool across the
area, with highs in the low to mid 60s. Reimer
.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

No significant changes to the long term forecast. Flat ridging
with some progressive weak short waves are expected through
Thursday. However, relatively dry lower levels will mean the best
chance of precipitation is over the mountains. Upper ridge
strengthens by end of week reducing chance of any precipitation.
We continue to anticipate highs about 10 to 15 degrees above
normal for the latter half of the week. BT

&&

.AVIATION...

Scattered showers and thunderstorms will persist across southeast
Montana into the early evening. Local MVFR conditions can be
expected near precipitation along with gusts to 35kts. Otherwise
VFR conditions will prevail. Brisk northwest winds gusting to
25kts will be widespread through about 03Z before diminishing
overnight. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 044/066 043/076 052/083 053/081 053/083 053/083 054/084
    23/T    10/U    11/B    10/B    00/B    00/U    11/U
LVM 038/064 037/076 047/081 047/081 047/084 048/082 049/084
    22/T    11/U    11/B    11/B    11/U    11/U    11/U
HDN 043/065 040/076 050/086 053/083 054/086 055/086 055/086
    25/T    10/U    01/B    11/B    00/B    00/U    11/U
MLS 047/062 043/073 052/085 055/080 055/084 057/084 057/086
    26/T    10/U    01/B    10/U    01/U    11/U    11/U
4BQ 044/060 041/074 049/086 053/081 052/084 053/083 054/086
    26/T    11/U    01/B    10/B    01/B    11/U    11/U
BHK 043/059 037/069 045/081 050/077 049/080 050/080 051/083
    37/T    21/U    01/B    10/N    01/U    11/U    11/U
SHR 041/061 037/074 046/084 049/080 048/082 048/082 050/084
    43/T    11/U    11/B    11/B    11/B    11/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 30, 2:23 PM MST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
323 PM MDT MON MAY 30 2016

MTZ028>042-056>058-063>068-WYZ098-099-311130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
323 PM MDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

WINDS WILL INCREASE OVERNIGHT ACROSS THE AREA WITH GUST OVER 40
MPH POSSIBLE. COLD AIR WILL ALSO SUPPORT HIGH ELEVATION
SNOW WHICH COULD BRING TRAVEL PROBLEMS TO THE BEARTOOTH HIGHWAY
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD AND UNSETTLED CONDITIONS PERSIST INTO TUESDAY. WINDS WILL
CONTINUE TO INCREASE THROUGH TUESDAY MORNING...WITH GUSTS
APPROACHING 50 MPH BY EARLY AFTERNOON. COLD AIR WILL CONTINUE TO
SUPPORT HIGH ELEVATION SNOW THROUGH TUESDAY WHICH COULD BRING
TRAVEL PROBLEMS TO THE BEARTOOTH HIGHWAY.

In the hours before

Special weather statement, May 30, 3:03 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
403 PM MDT MON MAY 30 2016

MTZ033-037-302300-
CARTER MT-FALLON MT-
403 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY...

AT 402 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM NEAR BAKER TO RIDGE...MOVING EAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BAKER...EKALAKA...RIDGEWAY...ALZADA...PLEVNA...WESTMORE...OLLIE...
CAPITOL...WEBSTER...ALBION...BELLTOWER...MILL IRON...WILLARD...
HAMMOND AND MEDICINE ROCKS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS LINE...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4500 10497 4648 10486 4649 10473 4665 10473
      4666 10461 4668 10460 4668 10442 4664 10435
      4664 10405 4500 10404
TIME...MOT...LOC 2202Z 240DEG 49KT 4638 10434

ARTHUR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fallon

When
May 30, 3:40 PM MST
Where
Fallon County, 6.93 mi S of Ollie
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.480, -104.070

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629970.